Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 135, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 26, 2021, 11:05 PM MDT for Stanley County, South Dakota. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2021, 11:05 PM MDT (05:05 UTC)
- Expired
- Aug 27, 2021, 12:00 AM MDT
- In force
- 55 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stanley County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 11:31 PM MDT | TSTM WND GST 59 | 1 E Hayes, SD | PERSONAL WEATHER STATION. |
| Aug 26, 11:49 PM MDT | TSTM WND GST 64 | 10 Sw Chantler Creek Re, SD | MESONET STATION 202 HAYES (SDDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 7:03 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 5.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -139 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
The text
As transmitted.
591
WUUS53 KABR 270505
SVRABR
SDC117-270600-
/O.NEW.KABR.SV.W.0135.210827T0505Z-210827T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1105 PM MDT Thu Aug 26 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Stanley County in central South Dakota...
* Until midnight MDT.
* At 1105 PM MDT, a severe thunderstorm was located near Brown
Church, or 30 miles northeast of Philip, moving northeast at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Bunker around 1110 PM MDT.
Brown Church around 1120 PM MDT.
Hayes around 1125 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4434 10117 4434 10116 4445 10115 4456 10084
4419 10067 4418 10116 4430 10117
TIME...MOT...LOC 0505Z 247DEG 20KT 4433 10118
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Parkin2 follow-up statements
651
WWUS53 KABR 270545
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1145 PM MDT Thu Aug 26 2021
SDC117-270600-
/O.CON.KABR.SV.W.0135.000000T0000Z-210827T0600Z/
Stanley SD-
1145 PM MDT Thu Aug 26 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT
FOR SOUTHWESTERN STANLEY COUNTY...
At 1144 PM MDT, a severe thunderstorm was located near Hayes, or 25
miles west of Fort Pierre, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated. At 1131 pm MDT, a 59 mph wind gust was
reported 1 mile east of Hayes.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southwestern Stanley County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
&&
LAT...LON 4435 10108 4447 10108 4456 10084 4419 10067
4420 10095 4430 10104
TIME...MOT...LOC 0544Z 247DEG 20KT 4442 10090
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
Parkin006
WWUS53 KABR 270559
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1159 PM MDT Thu Aug 26 2021
SDC117-270609-
/O.EXP.KABR.SV.W.0135.000000T0000Z-210827T0600Z/
Stanley SD-
1159 PM MDT Thu Aug 26 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN STANLEY COUNTY
WILL EXPIRE AT MIDNIGHT MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 200 AM MDT for
central South Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.
LAT...LON 4435 10108 4447 10108 4456 10084 4419 10067
4420 10095 4430 10104
TIME...MOT...LOC 0559Z 247DEG 20KT 4445 10080
$$
ParkinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 8:25 PM MDT, 2 hours 40 minutes earlier.
Area forecast discussion, Aug 26, 8:25 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 925 PM CDT Thu Aug 26 2021 .UPDATE... Issued at 918 PM CDT Thu Aug 26 2021 Severe Thunderstorm Watch has been issued for the southern part of the CWA near a stalled out frontal boundary and in association with a strengthening low level jet. Increased POPs in that area and included a mention of possible severe storms. No other changes made to the forecast at this time. && .SHORT TERM...(This Evening through Friday Night) Issued at 251 PM CDT Thu Aug 26 2021 We remain under a persistent and messy weather pattern with off and on showers and thunderstorms that remain a little difficult to time. Southwesterly flow remains at 500mb with several embedded waves. The main shortwave is over MT/WY this afternoon and will move into the western Dakotas tonight. Will continue to monitor rounds of showers and thunderstorms that are being enhanced by an area of high shear. We're still looking at the chance for more storms over our southwestern counties this evening into the overnight hours. Just how the storms evolve is in question, mainly on how far north the storms will move. The HRRR continues to be on the more aggressive/farther north solution, with the potential of storms mainly near the Missouri River around 05-06Z (mainly south of Mobridge). HREF keep much of the more significant UH values over our southern counties, but can not rule out the HRRR. Expect whatever develops to shift east-northeast overnight and exit into northeastern SD/western MN by around 12Z. This will be while the surface low over NE pushes northeast into portions of southeastern SD. While that feature moves into southwestern MN Friday evening, yet another low will be moving into southwestern SD. At this point expect mainly dry weather for Friday afternoon, before storms near from the northwest Friday night and expand across the forecast area overnight. Any storm that does develop will have the potential to produce strong winds, hail, and heavy rain. PW values remain over 1in through the period. .LONG TERM...(Saturday through Thursday) Issued at 251 PM CDT Thu Aug 26 2021 A somewhat active pattern will continue across the northern CONUS through the extended time period. To start the period, an upper trof will be advecting across the Dakotas Saturday and Saturday night. The main low level boundary associated with the upper trof will stretch from ne-sw across eastern South Dakota by afternoon. Moderate instability is expected to develop along this feature with daytime heating, particularly over far eastern SD, and western Minnesota. So, expect most activity that develops over eastern SD to likely move into MN quickly in the evening. Moderate instability and strong deep layer shear suggests some severe weather is likely. Later Saturday night and Sunday should be mostly dry as sfc high wafts over the forecast area. Return southerly flow begins in earnest Monday through Tuesday, with convection chances returning to the forecast. Mid-level ridging builds across the region for midweek, but with a sfc boundary in the vicinity, pcpn chances will continue. The end of the week may bring a lesser chance of pcpn as a front settles out to the south of the forecast area. Temperatures, overall, will favor near to slightly below normal for the period, except for mid-week when the ridge aloft may allow for warmer than normal temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) Issued at 628 PM CDT Thu Aug 26 2021 Terminals KABR,KATY,KPIR,KMBG Scattered showers and thunderstorms will affect the northeastern part of the area this evening, with additional showers and thunderstorms expected to develop during the overnight hours and spread eastward through early Friday morning. Cigs will fall to IFR/MVFR levels with the precipitation development, then will remain at those levels into early Friday afternoon before lifting to VFR levels. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...KF LONG TERM...TDK AVIATION...Parkin
Hazardous weather outlook, Aug 26, 10:58 AM MDT, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 1158 AM CDT Thu Aug 26 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-271700- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 1158 AM CDT Thu Aug 26 2021 /1058 AM MDT Thu Aug 26 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will be possible this afternoon, mainly over northern and northeastern South Dakota into west central Minnesota. Another round of showers and thunderstorms will be possible overnight and into Friday morning. A few strong to severe storms will be possible. Hail, strong winds, and heavy rain are all threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The unsettled pattern persists through Saturday, with several rounds of strong to severe storms possible. Additional showers and thunderstorms will be possible Sunday night through Monday, as well as Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. KF
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 11:51 PM MDT | Special Weather Statement | ABR | Stanley | 24 min |
| Aug 27, 12:06 AM MDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 39 min |
| Aug 27, 12:19 AM MDT | Special Weather Statement | ABR | Hughes | 26 min |
| Aug 27, 12:44 AM MDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Potter, Sully | 46 min |
| Aug 27, 2:27 AM MDT | Special Weather Statement | ABR | Jones | 18 min |
| Aug 27, 3:23 AM MDT | Special Weather Statement | ABR | Hughes | 37 min |
| Aug 27, 3:53 AM MDT | Special Weather Statement | ABR | Hand, Hyde | 37 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.